Refined Asymptotics for the Number of Leaves of Random Point Quadtrees

Authors Michael Fuchs, Noela S. Müller, Henning Sulzbach

Thumbnail PDF


  • Filesize: 474 kB
  • 16 pages

Document Identifiers

Author Details

Michael Fuchs
  • Department of Applied Mathematics, National Chiao Tung University, 300 Hsinchu, Taiwan
Noela S. Müller
  • Institute for Mathematics, Goethe University, 60054 Frankfurt a.M., Germany
Henning Sulzbach
  • University of Birmingham, School of Mathematics, B15 2TT Birmingham, United Kingdom

Cite AsGet BibTex

Michael Fuchs, Noela S. Müller, and Henning Sulzbach. Refined Asymptotics for the Number of Leaves of Random Point Quadtrees. In 29th International Conference on Probabilistic, Combinatorial and Asymptotic Methods for the Analysis of Algorithms (AofA 2018). Leibniz International Proceedings in Informatics (LIPIcs), Volume 110, pp. 23:1-23:16, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2018)


In the early 2000s, several phase change results from distributional convergence to distributional non-convergence have been obtained for shape parameters of random discrete structures. Recently, for those random structures which admit a natural martingale process, these results have been considerably improved by obtaining refined asymptotics for the limit behavior. In this work, we propose a new approach which is also applicable to random discrete structures which do not admit a natural martingale process. As an example, we obtain refined asymptotics for the number of leaves in random point quadtrees. More applications, for example to shape parameters in generalized m-ary search trees and random gridtrees, will be discussed in the journal version of this extended abstract.

Subject Classification

ACM Subject Classification
  • Theory of computation → Sorting and searching
  • Quadtree
  • number of leaves
  • phase change
  • stochastic fixed-point equation
  • central limit theorem
  • positivity of variance
  • contraction method


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. B. Chauvin and N. Pouyanne. m-ary search trees when m > 27: a strong asymptotics for the space requirements. Random Struct. Algor., 24(2):133-154, 2004. Google Scholar
  2. H.-H. Chern, M. Fuchs, and H.-K. Hwang. Phase changes in random point quadtrees. ACM Trans. Algorithms, 3(3):51 pages, 2007. Google Scholar
  3. H.-H. Chern, M. Fuchs, H.-K. Hwang, and R. Neininger. Dependence and phase changes in random m-ary search trees. Random Struct. Algor., 50(3):353-379, 2017. Google Scholar
  4. H.-H. Chern and H.-K. Hwang. Phase changes in random m-ary search trees and generalized quicksort. Random Struct. Algor., 19(3-4):316-358, 2001. Google Scholar
  5. L. Devroye. Limit laws for local counters in random binary search trees. Random Struct. Algor., 2(3):303-315, 1991. Google Scholar
  6. J. A. Fill and N. Kapur. The space requirement of m-ary search trees: distributional asymptotics for m > 27. In Proceedings of the 7th Iranian Statistical Conference, 2004. URL:
  7. P. Flajolet, G. Labelle, L. Laforest, and B. Salvy. Hypergeometrics and the cost structure of quadtrees. Random Struct. Algor., 7(2):117-144, 1995. Google Scholar
  8. P. Flajolet and R. Sedgewick. Mellin transforms and asymptotics: finite differences and Rice’s integrals. Theoretical Computer Science, 144(1-2):101-124, 1995. Google Scholar
  9. M. Fuchs. A note on the quicksort asymptotics. Random Struct. Algor., 46(4):677-687, 2015. Google Scholar
  10. S. Janson. Functional limit theorems for multitype branching processes and generalised Pólya urns. Stoch. Process. Appl., 110:177-245, 2004. Google Scholar
  11. S. Janson. Congruence properties of depths in some random trees. Alea Lat. Am. J. Probab. Math. Stat., 1:347-366, 2006. Google Scholar
  12. K. Leckey. On densities for solutions to stochastic fixed point equations. Preprint, 2016. URL:
  13. W. Lew and H. M. Mahmoud. The joint distribution of elastic buckets in multiway search trees. SIAM J. Comput., 23(5):1050-1074, 1994. Google Scholar
  14. H. M. Mahmoud and B. Pittel. Analysis of the space of search trees under the random insertion algorithm. J. Algorithms, 10(1):52-75, 1989. Google Scholar
  15. N. S. Müller. Central limit theorem analogues for multicolour urn models. Preprint, 2016. URL:
  16. N. S. Müller and R. Neininger. The CLT analogue for cyclic urns. Analytic Algorithmics and Combinatorics (ANALCO), pages 121-127, 2016. Google Scholar
  17. N. S. Müller and R. Neininger. Refined asymptotics for the composition of cyclic urns. Submitted, 2016. URL:
  18. R. Neininger. Refined quicksort asymptotics. Random Struct. Algor., 46(2):346-361, 2015. Google Scholar